Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 22, 2003, 3:04 PM EDT for Suffolk County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 3:04 PM EDT (19:04 UTC)
- Expired
- Jul 22, 2003, 3:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1497 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
316
WUUS51 KOKX 221904
SVROKX
NYC103-221945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
304 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL SUFFOLK COUNTY IN SOUTHEAST NEW YORK
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM NORTHPORT TO MELVILLE...MOVING
EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DIX HILLS AROUND 310 PM
DEER PARK AND COMMACK AROUND 315 PM
BRENTWOOD AROUND 320 PM
SMITHTOWN AND HAUPPAUGE AROUND 325 PM
STONY BROOK AROUND 330 PM
PORT JEFFERSON AND RONKONKOMA AROUND 335 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE CENTERPORT AND COLD
SPRING HARBOR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4105 7343 4085 7349 4079 7355 4074 7320
4075 7311 4096 7305What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:55 AM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 9:55 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
955 AM EDT TUE JUL 22 2003
.DISCUSSION...PREVIOUS PACKAGE APPEARS REASONABLE AS FORECAST AREA
WILL REMAIN SANDWICHED BETWEEN HIGH PRESSURE CENTERED OVER THE
WESTERN ATLANTIC AND A STALLING FRONTAL BOUNDARY ALONG THE
APPALACHIANS. MOISTURE LADEN SOUTHERLY FLOW WILL THUS PREVAIL ACROSS
OUR REGION. HOWEVER...IT APPEARS THERE WILL BE SOMEWHAT OF A BREAK
IN THE ACTION UNTIL MID AFTERNOON SO WILL UPDATE TO REFLECT THIS
THINKING. IN ADDITION...WILL HOLD OFF ON ANY FLOOD WATCHES UNTIL
AFTER LOOKING AT LATEST AVAILABLE GUIDANCE.
&&
.HYDRO...LOCALLY HEAVY RAIN IS A THREAT FROM LATER IN THE DAY
THROUGH WEDNESDAY. AS JUST MENTIONED PREFER TO HOLD OFF ON ANY
WATCHES UNTIL 12Z DATA LOOKED AT. LOOKING FOR SIMILAR OR SLIGHTLY
HIGHER RAINFALL AMOUNTS TO YESTERDAYS.
&&
.AVIATION...IFR CIGS AND VSBY SOUTHEAST OF A LINE EXTENDING FROM
SANDY HOOK NJ NORTHEAST ACROSS KFRG...KHVN AND KIJD WILL SLOWLY
LIFT...BECOMING MVFR CIGS AND VSBY BY 16Z AND MVFR IN HAZE BY 18Z.
SCT SHOWERS...ADVECTING NORTHEAST ACROSS WESTERN NJ MAY IMPACT
KEWR...KTEB AND KSWF BETWEEN 16 AND 18Z. LOOK FOR SHOWERS AND
DEVELOPING TSTMS TO BECOME MORE WIDESPREAD FROM THE NYC TERMINALS
WEST AFTER 20Z...CONTINUING THROUGH SUNSET.
&&
*********************** PREVIOUS DISCUSSION *******************
.DISCUSSION...UPPER TROUGH CONTINUES TO DEEPEN AND MOVE SLOWLY TO
THE EAST ALONG WITH BROAD SURFACE CYCLONIC AREA. SHORT WAVES
CONTINUE TO ROTATE THROUGH THE FLOW WITH ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS ENTERING THE WESTERN PORTIONS OF FORECAST AREA AT
THIS TIME. ANOTHER WAVE ACROSS THE MID MISSISSIPPI VALLEY WILL COME
THROUGH LATER TODAY. WILL SEE PERIODS OF RAIN TODAY INTO THURSDAY
WITH THE SHOWERS ENDING LATE THURSDAY AS TROUGH AND SURFACE COLD
FRONT FINALLY MOVE THROUGH. SO WILL CONTINUE WITH LIKELY
PROBABILITIES INTO WEDNESDAY. WITH ATMOSPHERE EXPECTED TO
DESTABILIZE THIS AFTERNOON AND THIS EVENING POSSIBILITY OF SEVERE
WEATHER REMAINS.
&&
.MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TDY. WINDS MAY BE A TOUCH
LESS STRONG THAN YDAYS SPEEDS. HOWEVER...SEAS ON THE OCEAN WL CONT
TO BUILD...AND EVENTUALLY GET TO AROUND 7 FT BY TNGT. SCA MAY BE
NEEDED FOR ALL AREA WATERS ON WED AS WINDS CRANK UP TO ARND 25 KTS.
SEAS/WINDS WL BEGIN TO DIMINISH AS SFC WAVE OF LOPRES MOVES TO THE
NE ON THURS.
&&
.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
ANZ355-353-350.Hazardous weather outlook, Jul 22, 5:25 AM EDT, 9 hours 39 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 525 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY AND THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE THROUGH THE AREA TODAY AND TONIGHT COULD LEAD TO FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. SEE THE NYCESFOKX PRODUCT FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WITH DAMAGING WINDS THE MAIN THREAT. THE POSSIBILITY OF HEAVY RAINS CONTINUING WEDNESDAY MAY PRODUCE FLOODING IN URBAN...POOR DRAINAGE AND LOW LYING AREAS. CONTINUED RAINFALL MAY ALSO LEAD TO FLOODING ON SMALL STREAMS AND CREEKS. A SMALL CRAFT ADVISORY WILL BE LIKELY WEDNESDAY ON LONG ISLAND SOUND WITH A SMALL CRAFT ADVISORY CONTINUING ON THE OCEAN WATERS INTO THURSDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN WEDNESDAY.
In the hours before
Special weather statement, Jul 22, 2:24 PM EDT, 40 minutes before
CTZ009-NJZ006-011-NYZ071>077-221915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 224 PM EDT TUE JUL 22 2003 AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF COLONIA TO 8 MILES SOUTHWEST OF HUGUENOT...MOVING NORTHEAST AT 20 TO 30 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... COLONIA...LINDEN...HOBOKEN...UNION CITY AROUND 230 PM...BAYONNE AROUND 235 PM. THE STORMS WILL THEN MOVE ACROSS PORTIONS OF NASSAU AND NORTHWEST SUFFOLK COUNTY...WESTERN LONG ISLAND SOUND AND ACROSS SOUTHERN FAIRFIELD COUNTY CONNECTICUT. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 57 MPH CAN BE EXPECTED WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:13 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 47 min |
| Jul 22, 2:20 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 22, 2:26 PM EDT | Special Marine Warning | OKX | 49 min | |
| Jul 22, 2:41 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Queens, Richmond | 49 min |
| Jul 22, 3:37 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 22, 4:20 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 40 min |
| Jul 22, 4:30 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 45 min |
| Jul 22, 4:32 PM EDT | Special Marine Warning | OKX | 58 min | |
| Jul 22, 4:51 PM EDT | Flash Flood Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 84 min |
| Jul 22, 5:36 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 5:44 PM EDT | Special Marine Warning | OKX | 46 min | |
| Jul 22, 7:45 PM EDT | Special Marine Warning | OKX | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.